[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.216.242. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
November 26, 1973

Lithium Carbonate Toxicity

Author Affiliations

From the Department of Neurology, College of Physicians and Surgeons, Columbia University, New York. Dr. Herrero is now at the Veterans Administration Hospital, Dallas.

JAMA. 1973;226(9):1109-1110. doi:10.1001/jama.1973.03230090033007
Abstract

Lithium carbonate therapy, uncomplicated by other factors, can give rise to a deep coma even if the serum levels of lithium are within the desired range. A patient with manic depressive disease, having been treated with lithium carbonate for less than a year, developed progressive impairment of consciousness. A few days after the medication was discontinued, the patient had a slow but complete recovery. Lithium accumulation in the brain is postulated.

×